Get access

Inappropriate liver transplantation in a child with Alpers–Huttenlocher syndrome misdiagnosed as valproate-induced acute liver failure

Authors


Dr A. Delarue, Department of Pediatric Surgery, Hôpital Timone-Enfants, Bd. J. Moulin 13385, Marseille Cedex 5, France
Tel: 33-4-91-386673
Fax: 33-4-91-386461

Abstract

Abstract: A 3-yr-old boy received valproic acid (VPA) for recurrent seizures. He developed coma and acute liver failure that were attributed to VPA toxicity, and underwent emergency orthotopic liver transplantation (OLTx). Despite good graft function, his neurological state worsened and led to death a few months later. The diagnosis of Alpers–Huttenlocher Syndrome (AHS) was suspected, subsequently to liver Tx, in view of ongoing neurologic deterioration and magnetic resonance imaging (MRI) findings. The syndrome, recessively inherited, associates brain degeneration with liver failure, and is now considered a mitochondrial disease. Enzyme activity deficiencies of the respiratory chain were identified in muscle mitochondria, as well as morphologic abnormalities of mitochondria in the explanted liver. Guidelines for diagnosis are presented, in order to differentiate the liver failure in AHS from that induced by genuine VPA toxicity. It is recommended to avoid liver Tx in patients with AHS given the fatal neurological course of the disease.

Ancillary